I’m a 23 year old male with thinning hair to what has been diagnosed is a 5A pattern. Unfortunately, i’m one of those few who cannot use propecia. I’ve tried it at the 1mg and .5mg doses, but experienced libido/ejaculation side effects both times after a few months. However, i use rogaine 5% 2x daily. I wonder if you would ever consider operating on a young male who IS NOT on propecia. I know there is a risk of shock loss, but how big is this risk? What if you transplant hair in a pattern that will still look ok if the future hair loss occurs? Although i’m not going to get a transplant tomorrow, I am curious as to what you have to say on the matter. Thanks.
It is true that finasteride may be causing the decreased libido, as it occurs in 1 to 2% of the males who take the medication. A decreased volume of ejaculate is also a known side effect reported in over 10% of men. However, there is also a possibility that your sexual problems may be related to other problems, such as other medications (antidepressants) or uncovered medical issues. At face value, if finasteride is the cause of your sexual issues, hair transplant surgery is still an option. You do have a higher risk of shock loss, but the risk versus the benefits must be discussed in depth with your treating physician. It is not a perfect world! The best way to find out if finasteride (or dutasteride) is causing your reduced libido is to stop it for 2 weeks and see if the side effect disappears — but as I am not your doctor, this is not me telling you what to do! Discuss this with your physician, please.